Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Memphis, TN

May 17, 2002Gibson County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2002, 6:18 AM CDT for Gibson County, Obion County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 6:18 AM CDT (11:18 UTC)
Expired
May 17, 2002, 6:45 AM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Gibson County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 171118
SVRMEM
TNC053-131-171145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
618 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE
  SOUTHERN OBION COUNTY IN NORTHWEST TENNESSEE

* UNTIL 645 AM CDT.

* AT 615 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  YORKVILLE...MOVING NORTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 645 AM CDT INCLUDE...
  OBION...
  KENTON...
  RIVES...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL
1-800-432-0875.

LAT...LON 3617 8930 3603 8917 3618 8890 3643 8903

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:56 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 17, 2:56 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT FRI MAY 17 2002

SURFACE FRONT RUNS ALONG OHIO RIVER...THEN ACROSS SOUTHERN
MISSOURI...AND ALONG INTERSTATE 44. SEVERAL COMPLEXES OF
THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...AS WELL AS ONE ACROSS
SOUTHWEST ARKANSAS. THE ONE ACROSS SOUTHWEST ARKANSAS COULD BE
SOMEWHAT OF A LIMITING FACTOR FOR SEVERE WEATHER ACROSS THE CWA.
CLOUD SHIELD FROM THIS COMPLEX COULD REDUCE SURFACE HEATING AND BE
MORE OF A STABILIZING FACTOR. SINCE THERE IS ALREADY A WATCH ACROSS
NRN ARKANSAS...WILL GO WITH SPC DAY ONE OUTLOOK AND MENTION
POSSIBILITY OF SEVERE IN FIRST PERIOD...HIGHLIGHTING DAMAGING WINDS.

FRONT APPEARS TO BE MOVING A LITTLE SLOWER THAN WAS PROGGED
WEDNESDAY. IT SHOULD TAKE ALL DAY TO TRAVERSE THE AREA. WILL HOLD
AT LEAST SOME POPS IN FOR EARLY TONIGHT ACROSS THE ENTIRE CWA. ALL
MODELS CONSISTENT IN DRYING OUT THE AIRMASS BY SUNRISE SATURDAY.
AFTER THAT...WITH RIDGE TO THE WEST AND TROF TO THE EAST...APPEARS
WE WILL BE GETTING INTO MUCH DRIER PATTERN WITH NO GULF MOISTURE
AVAILABLE IN THE NEAR TERM. REMAINDER OF FORECAST WILL BE DRY...BUT
THERE WILL BE SEVERAL PERIODS OF CLOUDINESS AS IMPULSES MOVE
THROUGH LONGWAVE POSITION...MOST LIKELY DURING THE DAY MONDAY AND
TUESDAY.

ASIDE FROM THE THREAT OF SEVERE WEATHER TODAY...HIGHLIGHT OF
FORECAST WILL BE AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN
FACT...SEVERAL LOW TEMPERATURE RECORDS WILL BE IN DANGER BOTH
SATURDAY NIGHT AND SUNDAY NIGHT WITH EXCELLENT RADIATING
CONDITIONS. 10

PRELIM NUMBERS

MEM TU 078/050 068/045 070 94000
MKL TU 077/048 066/040 068 94000
JBR TU 076/047 068/043 070 92000
TUP TU 080/052 068/041 070 97000

.MEG...NONE.

In the hours before

Special weather statement, May 17, 3:36 AM CDT, 2 hours 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT FRI MAY 17 2002

THIS SEVERE WEATHER OUTLOOK COVERS EAST ARKANSAS...WEST TENNESSEE...
NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE MID-SOUTH AREA.

A COLD FRONT ACROSS SOUTHERN MISSOURI SOUTHWEST INTO EASTERN
OKLAHOMA WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE REGION
DURING THE DAY TODAY. SHOWERS AND THUNDERSTORMS WILL OCCUR IN
ADVANCE OF THE FRONT...AND SOME STORMS MAY BECOME SEVERE.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS
WITH THESE STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
DURING THE MORNING HOURS NORTH OF INTERSTATE 40 AND DURING THE
AFTERNOON SOUTH OF INTERSTATE 40.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION DURING THE DAY. MONITOR NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE
LATEST FORECASTS AND INFORMATION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:07 AM CDTFlash Flood WarningMEGHenry, Lake, Obion, Weakley3 hr
May 17, 8:41 AM CDTFlash Flood WarningMEGGibson2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.